Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 16, NWS Jacksonville, FL

April 8, 2023Columbia County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 8, 2023, 5:48 PM EDT for Columbia County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2023, 5:48 PM EDT (21:48 UTC)
Expired
Apr 8, 2023, 6:15 PM EDT
In force
27 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 89 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

920 
WFUS52 KJAX 082148
TORJAX
FLC023-082215-
/O.NEW.KJAX.TO.W.0016.230408T2148Z-230408T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
548 PM EDT Sat Apr 8 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Central Columbia County in northern Florida...

* Until 615 PM EDT.
    
* At 548 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lake City, moving east at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Five Points around 610 PM EDT.
  Lake City and Watertown around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3010 8276 3017 8277 3024 8253 3011 8250
TIME...MOT...LOC 2148Z 263DEG 9KT 3016 8271 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HESS
1 follow-up statement
602 
WWUS52 KJAX 082201
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
601 PM EDT Sat Apr 8 2023

FLC023-082215-
/O.CON.KJAX.TO.W.0016.000000T0000Z-230408T2215Z/
Columbia FL-
601 PM EDT Sat Apr 8 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL
COLUMBIA COUNTY...
    
At 601 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lake City, moving east at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Watertown around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3010 8269 3017 8268 3024 8253 3011 8250
TIME...MOT...LOC 2201Z 273DEG 10KT 3015 8266 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HESS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:31 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 8, 3:31 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Sat Apr 8 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 231 PM EDT Sat Apr 8 2023

Frontal zone runs west to east, roughly along the GA/FL line this
mid afternoon, with the east coast sea breeze pushing inland along
NE FL coast. This boundary will push south across NE FL late this
afternoon, and to the south of the region this evening. As the front
moves south across NE FL this afternoon into evening, an upper wave
will move east across region. The combination of frontal
convergence, and lift from wave will produce potential for a few
strong storms south of the front. Once the activity moving across
NE FL reaches the east coast sea breeze, expect to see an
enhancement to the convection, with a period of heavy rainfall
possible over NE FL coastal counties late this afternoon into
early evening. North of the front, a few elevated storms will be
possible. Much of the convective activity will push off to the
east southeast this evening.

The boundary will continue toward the south overnight, as low
pressure begins to gather over the coastal waters, and high pressure
builds to the north. A surge of winds will begin to move down the
coastal waters overnight, due to the pinched gradient between the
high and low. It will be a cloudy night, with a wide range in
temperatures. Lows will range from the mid 40s over inland SE GA, to
the lower 60s over north central FL.

This wind surge will increase during the day Sunday, as the high
continues to build from the north, and low moves slowly to the
east. The strong north to northeast flow will produce breezy
conditions across area, with strongest winds at the coast. Have
favored a wind advisory for the coast, where winds will become
quite gusty, beginning in the morning hours. A few showers and
storms will be possible over area Sunday, as energy pivots around
low. In general, Sunday will be a cool and cloudy day, with wind
most noticeable near the coast. Temperatures will be well below
normal, with highs in the 55 to 60 range along and north of I10,
and 60 to 70 south.

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 231 PM EDT Sat Apr 8 2023

The low will begin to move away to the east southeast Sunday night,
but strengthening high from the north will keep elevated gradient
over area. Shower/Thunderstorm chances will largely be over coastal
NE FL Sunday night. Lows will range from the upper 40s over inland
SE GA, to the lower 60s coastal NE FL. Due to the gradient, winds
will remain gusty along the coast through the night.

The surface high will sink toward the southeastern US on Monday
through Tuesday night. As the center of the high builds closer to
the region, the gradient will gradually ease, yielding less wind.
The best chance for showers/storms will be over eastern counties,
due to weak coastal troughing in the onshore flow pattern. Low
temperatures will be near to a little above normal Monday night
and Tuesday. Highs on Monday and Tuesday will be below normal.

A coastal Flood watch goes into effect Sunday evening. The
persistent and elevated north/northeast flow will push water up to
the coast, especially around times of high tide. This will also act
to keep the St Johns river from draining out as well, so
anticipating flooding potential there as well. At this time focused
the watch on exit portion near ocean interface, but coastal flood
headlines may need to stretch up river into Monday.

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 231 PM EDT Sat Apr 8 2023

The region will be between high pressure to the northeast and a low
over the north central Gulf on Wednesday. A warm front will stretch
east from the low toward the FL peninsula. Models have been a little
inconsistent on northern extent of this front, so a low chance for
precipitation persists in forecast for Wednesday, but models are
trending toward a drier day with seasonal temperatures.

As the high moves more toward the east Wednesday night into
Thursday, this warm front will lift northeast across the area
Thursday through Friday. A round of strong to severe storms will be
possible as this warm front lifts through. A weak cold front will be
over area into Saturday, keeping precipitation chances in the
forecast. Temperatures will trend above normal for Wednesday night
through Saturday.

&&

.MARINE...
Issued at 231 PM EDT Sat Apr 8 2023

Low pressure will track northeast along a frontal boundary which lays
across the area this afternoon and evening. This low will strengthen
over the coastal waters Tonight. The low will move further to the
east on Sunday, as high pressure builds to the north. The gradient
between the high and low will result in elevated conditions.
High pressure will build into the southeastern US Tuesday into
Tuesday night. The high will build more to the northeast Wednesday
through Thursday, as a low gathers in the Gulf. The region will
be between departing high to the east, and a low to the west late
next week.

Rip Currents: SE GA High Sunday
              NE FL High Sunday

Later shifts will likely add headlines for rip currents and high
surf for Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  48  58  48  69 /  60  30   0  10
SSI  52  59  57  69 /  80  50  30  30
JAX  53  60  54  70 /  80  70  40  40
SGJ  61  64  61  70 /  70  70  70  60
GNV  55  63  55  72 /  40  40  30  30
OCF  60  68  58  75 /  40  30  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 10 AM Sunday to 10 AM EDT Monday for FLZ124-
     125-133-138.

     Coastal Flood Watch from Sunday evening through Tuesday morning
     for FLZ124-125-133-138.

GA...Wind Advisory from 10 AM Sunday to 10 AM EDT Monday for GAZ154-
     166.

     Coastal Flood Watch from Sunday evening through Tuesday morning
     for GAZ154-166.

AM...Small Craft Advisory until 5 AM EDT Sunday for AMZ450-470.

     Gale Warning from 5 AM Sunday to 6 PM EDT Monday for AMZ450-452-
     470-472.

     Small Craft Advisory from 8 PM this evening to 5 AM EDT Sunday
     for AMZ452-472.

     Small Craft Advisory from 5 AM to 5 PM EDT Sunday for AMZ454-474.

     Gale Warning from 5 PM Sunday to 11 AM EDT Monday for AMZ454-474.

&&

In the hours before

Special weather statement, Apr 8, 3:08 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Sat Apr 8 2023

FLZ020-021-081945-
Hamilton FL-Suwannee FL-
308 PM EDT Sat Apr 8 2023

...A strong thunderstorm will impact portions of northeastern
Suwannee and central Hamilton Counties through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Live Oak, moving east at 10 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Live Oak, Jasper and Suwannee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8308 3035 8309 3055 8300 3052 8280
      3029 8280
TIME...MOT...LOC 1908Z 250DEG 10KT 3033 8301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 8, 4:15 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT Sat Apr 8 2023

FLZ020-122-GAZ162-082045-
Hamilton FL-Northern Columbia FL-Echols GA-
415 PM EDT Sat Apr 8 2023

...A strong thunderstorm will impact portions of north central
Columbia, northeastern Hamilton and southern Echols Counties through
445 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 9 miles north of White Springs, moving northeast at 15
mph.

HAZARD...Winds around 40 mph, half inch hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8282 3047 8288 3066 8273 3060 8260
      3043 8256
TIME...MOT...LOC 2014Z 239DEG 12KT 3046 8278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 8, 4:38 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
438 PM EDT Sat Apr 8 2023

FLZ020-021-122-222-082115-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
438 PM EDT Sat Apr 8 2023

...A strong thunderstorm will impact portions of west central
Columbia, northern Suwannee and southeastern Hamilton Counties
through 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Live Oak, moving east at 10 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Live Oak, White Springs, Wellborn, Suwannee Valley, Newburn and
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3019 8317 3027 8317 3043 8277 3039 8266
      3018 8271
TIME...MOT...LOC 2038Z 260DEG 8KT 3028 8292

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 8, 4:44 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Sat Apr 8 2023

FLZ023-122-GAZ163-350-082115-
Baker FL-Northern Columbia FL-Clinch GA-Southern Ware GA-
444 PM EDT Sat Apr 8 2023

...A strong thunderstorm will impact portions of northwestern Baker,
northeastern Columbia, south central Ware and southeastern Clinch
Counties through 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 13 miles northeast of White Springs, moving east at 15
mph.

HAZARD...Winds around 40 mph, penny size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

This storm will remain over mainly rural areas of northwestern Baker,
northeastern Columbia, south central Ware and southeastern Clinch
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3052 8270 3066 8246 3057 8233 3042 8239
      3044 8266 3045 8266 3046 8268 3047 8268
TIME...MOT...LOC 2044Z 258DEG 12KT 3050 8265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 8, 5:27 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Sat Apr 8 2023

FLZ020-021-122-222-082200-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
527 PM EDT Sat Apr 8 2023

...A strong thunderstorm will impact portions of west central
Columbia, east central Suwannee and southeastern Hamilton Counties
through 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellborn, or 8 miles southeast of Live Oak, moving east at 10 mph.

HAZARD...Winds around 40 mph, half inch hail, and minor flooding due
         to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Lake City, White Springs, Wellborn, Five Points, Winfield, Suwannee
Valley, Watertown and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3015 8296 3021 8297 3040 8270 3040 8257
      3015 8261
TIME...MOT...LOC 2127Z 256DEG 7KT 3020 8288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:06 PM EDTWind AdvisoryJAXClay, Duval, Flagler, Nassau54 hr
Apr 8, 2:08 PM EDTCoastal Flood WatchJAXDuval, Flagler, Nassau13 hr
Apr 8, 2:30 PM EDTGale WarningJAX49 hr
Apr 8, 3:08 PM EDTSpecial Weather StatementJAXHamilton37 min
Apr 8, 4:15 PM EDTSpecial Weather StatementJAXHamilton30 min
Apr 8, 4:38 PM EDTSpecial Weather StatementJAXSuwannee37 min
Apr 8, 4:44 PM EDTSpecial Weather StatementJAXBaker31 min
Apr 8, 5:27 PM EDTSpecial Weather StatementJAXColumbia33 min
Apr 8, 5:52 PM EDTSpecial Weather StatementJAXBaker38 min
Apr 8, 5:55 PM EDTSpecial Weather StatementJAXBradford, Union35 min
Apr 8, 6:14 PM EDTTornado WarningJAXBaker, Columbia, Union31 min
Apr 8, 6:28 PM EDTSpecial Weather StatementJAXClay32 min
Apr 8, 6:29 PM EDTSpecial Weather StatementJAXBaker31 min
Apr 8, 6:45 PM EDTSpecial Weather StatementJAXUnion30 min
Apr 8, 7:01 PM EDTSpecial Weather StatementJAXClay29 min
Apr 8, 7:54 PM EDTSpecial Weather StatementJAXUnion36 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.